Texas, 2015

Hail in Texas, May 5, 2015

May 5, 2015 · NWS OUN · 1 event in 1 county or zone

A potent upper storm system moved across the Central and Southern Plains. At the surface, intense daytime heating allowed for scattered thunderstorm development along the Caprock of west Texas and Oklahoma during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A potent upper storm system moved across the Central and Southern Plains. At the surface, intense daytime heating allowed for scattered thunderstorm development along the Caprock of west Texas and Oklahoma during the afternoon. As this activity shifted eastward, it merged into a large north south oriented complex. Occasional bouts of damaging winds and large hail occurred with these storms, along with heavy rainfall that resulted in localized flooding, the first of many flood events in the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 6:07 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 5, 6:07 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT TUE MAY 5 2015

.UPDATE...
INCREASED RAIN CHANCES THIS EVENING IN MANY LOCATIONS.

&&

.DISCUSSION...
WAVES OF SHOWERS WITH SOME THUNDERSTORMS WILL CONTINUE TONIGHT.
HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE.

LATEST RADARS INDICATED NUMEROUS TO WIDESPREAD SHOWERS ACROSS
A LARGE PART OF CENTRAL OKLAHOMA WITH LESS COVERAGE OVER FAR
NORTHERN OKLAHOMA AS WELL AS DECREASING COVERAGE IN FAR
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THINK THIS WILL
CONTINUE TONIGHT WITH THE HIGHEST RAIN CHANCES AND RAINFALL TOTALS
MAINLY NEAR I-35. NOT CONFIDENT ENOUGH TO ISSUE A FLASH FLOOD
WATCH AS THINK THE LACK OF INSTABILITY WILL KEEP RAINFALL RATES
BELOW ONE INCH PER HOUR AND LESSEN THE POTENTIAL OF WIDESPREAD
FLASH FLOODING.

SEVERE POTENTIAL FOR TONIGHT APPEARS TO BE LOW AND DECREASING AS
THE AIR IS RATHER STABLE AND COOL FROM ONGOING RAIN.

PRODUCTS HAVE BEEN UPDATED.

MBS

&&

.PREV DISCUSSION... /ISSUED 613 PM CDT TUE MAY 5 2015/

AVIATION...
A FEW WAVES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING
AND OVERNIGHT ACROSS THE AREA. AWAY FROM THE SHOWERS AND STORMS...
EXPECT WIDESPREAD MVFR TO IFR CEILINGS TO DEVELOP OVERNIGHT AND
LINGER INTO THE POST-SUNRISE HOURS. WINDS WILL BECOME RATHER GUSTY
BY MID-MORNING TOMORROW... ESPECIALLY ACROSS NORTHWESTERN
OKLAHOMA.

PREV DISCUSSION... /ISSUED 355 PM CDT TUE MAY 5 2015/

DISCUSSION...
A BROAD AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO LIFT
NORTHWARD ACROSS WESTERN NORTH TEXAS AND CENTRAL OK EARLY THIS
AFTERNOON. FURTHER WEST...REDEVELOPMENT IS OCCURRING OVER WEST
TEXAS...EASTERN NM...AND THE WESTERN TX PANHANDLE AHEAD OF THE MID
TO UPPER VORT MAX TRAVERSING NM. HEAVY RAINFALL WILL BE POSSIBLE
LATE TONIGHT AS THIS FEATURE PASSES OVER THE TX PANHANDLE AND
MOVES INTO OUR REGION. LOCALIZED FLOODING WILL BE THE MAIN THREAT.
IF MOST OF THE PRECIP EXITS OUR EASTERN FA BY 18Z TOMORROW...THIS
WILL BE FAVORABLE FOR DESTABILIZATION ACROSS AT LEAST OUR WESTERN
ZONES DURING THE AFTERNOON AND EARLY EVENING HOURS WHERE A SLIGHT
RISK REMAINS INTACT. NAM AND GFS FORECAST SOUNDINGS CONTINUE TO
INDICATE MODERATE INSTABILITY BY 00Z...ALONG WITH FAIRLY
IMPRESSIVE HODOGRAPHS WEST OF I35 (ESPECIALLY THE NAM). WEAK
FORCING MAY LIMIT THE OVERALL COVERAGE AND INITIATION ALONG THE
SFC TROUGH/DRYLINE BUT THIS COULD ALSO RESULT IN MORE DISCRETE
SUPERCELLS...PERHAPS INCREASING THE RISK OF TORNADOES AS STORMS
MOVE EAST CLOSER TO THE I35 CORRIDOR.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS
WEEKEND AHEAD OF AN APPROACHING CLOSED LOW. SEVERAL MID TO UPPER
LEVEL PERTURBATIONS WILL IMPACT THE REGION WITHIN THE SLOWLY
INCREASING SW FLOW ALOFT. THE POTENTIAL FOR STRONG TO SEVERE
STORMS WILL BE PRESENT EACH DAY OF THE WEEK THROUGH SUNDAY BUT
SATURDAY STILL APPEARS TO BE THE MOST FAVORABLE DAY FOR
WIDESPREAD SEVERE WX ACROSS THE REGION. THE SEVERE POTENTIAL WILL
MOVE INTO SE OK SUNDAY.

CONFIDENCE IN AT LEAST LOCALIZED FLASH FLOODING IS INCREASING AND
A FLASH FLOOD WATCH MAY BE EVENTUALLY NEEDED FOR PORTIONS OF
CENTRAL AND SOUTHERN OK...AND MAYBE WESTERN N TX. FOR THE
MOMENT CURRENT NWP QPF OUTPUT SUGGESTS SOME LOCATIONS ACROSS
CENTRAL OK COULD RECEIVE OVER 4 INCHES OF RAINFALL...WITH LOCALLY
HIGHER AMOUNTS. RAIN CHANCES SHOULD FINALLY COME TO AN END BY
MONDAY AS A COLD FRONT MOVES INTO THE RED RIVER VALLEY AND NORTH
TEXAS TUES AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  77  66  77 / 100  30  50  40
HOBART OK         62  80  64  78 /  80  40  50  50
WICHITA FALLS TX  64  80  66  80 /  80  30  50  50
GAGE OK           59  82  62  79 /  60  30  20  50
PONCA CITY OK     64  77  67  79 / 100  40  50  40
DURANT OK         66  77  67  80 /  70  40  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/26
Hazardous weather outlook, May 5, 7:34 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT TUE MAY 5 2015

OKZ004>048-050>052-TXZ083>090-070130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
834 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.HEAVY RAIN AND FLOODING...
ROUNDS OF SHOWERS AND THUNDERSTORMS TONIGHT ARE CAPABLE OF
PRODUCING VERY HEAVY RAIN WHICH MAY RESULT IN SOME FLOODING.
SOME LOCATIONS MAY RECEIVE AN ADDITIONAL 1 TO 3 INCHES OF
RAINFALL.

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FAR WESTERN
NORTH TEXAS THROUGH 1 AM TONIGHT INCLUDING FOARD AND KNOX
COUNTIES. A MARGINAL RISK OF SEVERE STORMS CONTINUES THROUGH
1 AM TONIGHT ACROSS THE REST OF WESTERN NORTH TEXAS AND
SOUTHWESTERN OKLAHOMA.

A FEW SEVERE STORMS MAY OCCUR THROUGH 1 AM IN THE SLIGHT AND
MARGINAL RISK AREAS. HAIL UP TO HALF DOLLARS AND WINDS UP TO
60 MPH ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
A RATHER ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE WEDNESDAY
INTO AT LEAST SUNDAY WITH A RISK OF SEVERE STORMS EACH DAY ALONG
WITH THE POTENTIAL FOR FLOODING RAINFALL.

FOR WEDNESDAY...THERE IS A SLIGHT RISK OF SEVERE STORMS
MAINLY WEST OF ENID...LAWTON AND WICHITA FALLS. LARGE HAIL...
DAMAGING WIND GUSTS... AND A FEW TORNADOES WILL BE CONCERNS
WEDNESDAY AFTERNOON AND EVENING.

ON THURSDAY... THE SLIGHT RISK AREA IS MAINLY CONFINED TO A SMALL
AREA OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND
STRONG WINDS WILL BE THE MAIN CONCERNS.

A HIGHER LIKELIHOOD FOR SEVERE STORMS MAY EXIST ON SATURDAY AND
SUNDAY.

WHAT HAPPENS EACH DAY THIS WEEK INTO THE WEEKEND WILL LIKELY BE
DEPENDENT ON WHAT HAPPENS THE DAY BEFORE SO CHECK THE FORECAST
OFTEN FOR THE LATEST INFORMATION.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, May 5, 8:12 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT TUE MAY 5 2015

OKZ033-034-036-TXZ083-060245-
HARMON OK-GREER OK-JACKSON OK-HARDEMAN TX-
912 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...WESTERN GREER...WEST
CENTRAL JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 945 PM
CDT...

AT 909 PM CDT...STRONG THUNDERSTORMS WERE EAST OF CHILDRESS TEXAS
MOVING NORTHEAST AT 45 MPH. A WIND GUST OF 43 MPH WAS MEASURED NEAR
CHILDRESS AT 900 PM.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3501 10000 3503 9998 3503 9973 3479 9959
      3437 9984 3429 9999
TIME...MOT...LOC 0209Z 233DEG 41KT 3477 10020 3451 10006 3423 10023
Special weather statement, May 5, 9:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT TUE MAY 5 2015

OKZ023-027-038-060345-
COMANCHE OK-GRADY OK-CADDO OK-
1020 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN GRADY AND SOUTHEASTERN CADDO COUNTIES UNTIL 1045 PM
CDT...

AT 1018 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES SOUTHEAST OF CYRIL TO 4 MILES SOUTH OF ELGIN...MOVING
NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3481 9843 3513 9818 3496 9787 3458 9823
TIME...MOT...LOC 0318Z 216DEG 25KT 3484 9815 3472 9827
Special weather statement, May 5, 9:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT TUE MAY 5 2015

OKZ023-027-060415-
GRADY OK-CADDO OK-
1044 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRADY AND
SOUTHEASTERN CADDO COUNTIES UNTIL 1115 PM CDT...

AT 1038 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NORGE...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3490 9803 3495 9810 3525 9808 3514 9778
TIME...MOT...LOC 0338Z 205DEG 18KT 3498 9806
Special weather statement, May 5, 9:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT TUE MAY 5 2015

TXZ084-060430-
FOARD TX-
1056 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FOARD COUNTY UNTIL
1130 PM CDT...

AT 1053 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
CHALK...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3402 10005 3410 9983 3387 9971 3384 10005
TIME...MOT...LOC 0353Z 252DEG 19KT 3392 10006

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Foard

When
May 5, 10:30 PM CST
Where
Foard County, 3.44 mi W of Crowell
Measured
1.25 in hail
Reported by
Public
Coordinates
33.980, -99.780

Time estimated from radar after delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576877.